Utah, 2003

Winter Storm in Utah, December 28 to 30, 2003

December 28 to 30, 2003 · NWS SLC · 8 events in 8 counties and zones

Another potent winter storm hit much of Utah, with the northern part of the state the hardest hit. Weather was believed to be the main factor in 2 traffic fatalities.

The toll

Deaths
2
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another potent winter storm hit much of Utah, with the northern part of the state the hardest hit. Weather was believed to be the main factor in 2 traffic fatalities. Several hundred minor accidents and fender benders occurred up and down the Wasatch Front, with no major injuries reported. Strong south winds ahead of the cold front caused blowing and drifting snow, forcing Hill Air Force Base and Weber State University to close for awhile. The winds and snow also closed Interstate 15 north of Ogden for several hours due to multiple accidents. Farmington Canyon reported a 3-day snowfall of 40 inches, with most Northern Mountain locations in the 20-30 inch range. The Wasatch Front valleys and benches along with the mountain valleys were generally in the 6-12 inch range, but East Layton came in with 19 inches of fresh snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 28, 9:00 AM MST, 3 hours earlier.

Area forecast discussion, Dec 28, 9:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 AM MST SUN DEC 28 2003

.SYNOPSIS...A WEAK WARM FRONT WILL MOVE ACROSS NORTHERN AREAS TODAY
WHILE HIGH PRESSURE SITS OVER SOUTHERN SECTIONS. A STRONGER WARM
FRONT WILL SPREAD PRECIPITATION OVER NORTHERN AND CENTRAL PORTIONS
ON MONDAY. A MOIST SOUTHWEST FLOW WILL CONTINUE MONDAY NIGHT AND
TUESDAY.
&&

.DISCUSSION...THE SNOW CONTINUED WITH ANOTHER 3-7 INCHES SINCE
YESTERDAY AFTERNOON OVER THE SOUTHERN WASATCH LAST NIGHT...AND
LOCALLY THIS AMOUNT DOWNWIND OF THE GSL. PARTIAL CLEARING THAT
OCCURRED OVER THE GREAT SALT LAKE HAS QUICKLY FILLED IN. A 130 KT
UPPER JET AND A WEAK VORT SPOKE ARE NOSING ACROSS THE REGION
TODAY. THIS COMBINED WITH DEVELOPING WEAK WARM AIR ADVECTION IS
PRODUCING LIGHT SNOW IN SOUTHERN IDAHO WHICH IS SPILLING ELEVATED
ECHOES INTO NORTHERN UTAH. IT IS A CHILLY START TO THE DAY AND
SOUTHERLY FLOW HAS DEVELOPED FROM HIGH PRESSURE OVER SOUTHWEST UTAH
AND A SURFACE TROF OF LOW PRESSURE EXTENDING INTO IDAHO FROM OREGON.
12Z ETA SUSTAINS UPWARD MOTION OVER NORTHERN AREAS THROUGH TODAY.
12Z ETA GIVES .10 INCHES OR LESS FROM THE CACHE VALLEY VALLEY SOUTH
TO NEAR PROVO TODAY. MAY NEED TO INCREASE POPS OVER SOME NORTHERN
AREAS AND ADD ACCUMULATIONS...BUT ONGOING FORECAST OKAY NOW SINCE
PRECIP SHOULD BE MOSTLY LIGHT.

ANOTHER WAVE MOVES ACROSS THE NORTH TONIGHT BUT OVER FLOW BECOMES
ANTICYCLONIC
AND PRECIP CHANCES LOOK MINIMAL. A MORE SIGNIFICANT WAVE PUSHES A
WARM FRONT INTO THE CWA ON MONDAY AND TURNS THE FLOW MORE CYCLONIC
IN ADVANCE OF A SYSTEM DIGGING ALONG THE CALIFORNIA COAST. THIS
DEVELOPS RATHER STRONG SOUTHERLY SURFACE FLOW OVER THE REGION AND
SOUTHWEST FLOW ALOFT WHICH SHOULD PRODUCE WIDESPREAD PRECIPITATION.
GENERALLY GFS AND ETA IN GOOD AGREEMENT...GFS A LITTLE FASTER.
SOUTHERLY WINDS WILL LIKELY DEVELOPING DOWNSLOPING DRYING EFFECTS
AROUND THE SALT LAKE VALLEY BUT ACCUMULATING SNOW LOOKS PROBABLY FOR
THE NORTHERN VALLEYS AND MUCH OF MOUNTAINS IN UTAH. MAY NEED TO ADD
A WATCH FOR SOME NORTHERN VALLEYS. SURFACE BOUNDARY AND WAVE ALONG
THIS FRONT MOVES ACROSS SOUTHERN IDAHO MONDAY NIGHT. WHATS LEFT OF
THIS BOUNDARY DROPS INTO UTAH ON TUESDAY WHILE THE UPPER LEVEL
SUPPORTS SPLITS AND RESULTS IN FRONTOLYSIS.

PROBLEMS WITH KMTX RADAR...ADDRESSING THIS MORNING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH MONDAY THRU TUE NRN AND CENTRAL MTNS.
ID...WINTER STORM WATCH MONDAY THRU TUE FOR THE MTNS.
WY...NONE.
&&

TARDY
Hazardous weather outlook, Dec 28, 6:10 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 AM MST SUN DEC 28 2003

IDZ024-025-UTZ001>021-WYZ021-291400-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
610 AM MST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SNOW...POSSIBLY HEAVY...IS EXPECTED AGAIN OVER MUCH OF THE AREA
MONDAY AND TUESDAY. STRONG WINDS ARE ALSO POSSIBLE IN THE MOUNTAINS
AND WESTERN VALLEYS. SEE THE LATEST WINTER WEATHER STATEMENT...
SLCWSWSLC...FOR DETAILS.

THE NEXT PACIFIC STORM COULD BRING SIGNIFICANT SNOWFALL TO THE AREA
AGAIN FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Northern Wasatch Front/Brigham City/Ogden Bountiful

When
December 28, 12:00 PM MST to December 30, 10:00 AM MST
Where
Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
Property damage
$100,000
Reported by
GOVT OFFICIAL

Winter Storm, Cache Valley/Utah Portion

When
December 28, 12:00 PM MST to December 30, 10:00 AM MST
Where
Cache Valley/Utah Portion forecast zone
Property damage
$20,000
Reported by
GOVT OFFICIAL

Winter Storm, Wasatch Mountain Valleys/Huntsville/Park City/Heber

When
December 28, 12:00 PM MST to December 30, 10:00 AM MST
Where
Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
Reported by
GOVT OFFICIAL

Winter Storm, Wasatch Mountains I80 North

When
December 28, 12:00 PM MST to December 30, 10:00 AM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
GOVT OFFICIAL

Winter Storm, Salt Lake and Toole Valleys

When
December 28, 12:00 PM MST to December 30, 10:00 AM MST
Where
Salt Lake and Toole Valleys forecast zone
Property damage
$100,000
Reported by
GOVT OFFICIAL

Winter Storm, Wasatch Mountains South of I80

When
December 28, 12:00 PM MST to December 30, 10:00 AM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
GOVT OFFICIAL

Winter Storm, Southern Wasatch Front/Lehi/Provo/Nephi

When
December 28, 12:00 PM MST to December 30, 10:00 AM MST
Where
Southern Wasatch Front/Lehi/Provo/Nephi forecast zone
Property damage
$100,000
Reported by
GOVT OFFICIAL

Winter Storm, Central and Southwest Mountains

When
December 28, 12:00 PM MST to December 30, 10:00 AM MST
Where
Central and Southwest Mountains forecast zone
Deaths
2 direct, 0 indirect
Reported by
GOVT OFFICIAL

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Central and Southwest Mountains2003-12-2936FemaleVehicle/Towed TrailerDirect
Winter Storm, Central and Southwest Mountains2003-12-2968MaleVehicle/Towed TrailerDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328114, 5328115, 5328116, 5328117, 5328118, 5328119, 5328120, 5328121.